Dispensing and prescribing errors – Scotland Patient Safety Incident report

19 Jun 2019

Superintendent update on the Scotland Patient Safety Incident Report (October 2018 to March 2019)

Dear Superintendent,

I am pleased to publish my Scotland Patient Safety Incident report for Quarter 4 of 2018 to the end of Quarter 1 of 2019, please click here to download: https://www.npa.co.uk/wp-content/uploads/2019/06/Patient-Safety-Incident-Report-Scotland-May-2019.pdf 

In this report, I have included important patient safety updates, and an analysis of the most common patient safety incidents reported to us during this period.

Continuing errors – concerns
It is concerning to see certain error types continuing to occur despite being well publicised and highlighted in previous reports, which also included suggested ways of preventing such errors. Examples of such errors include:

  • Allopurinol/Atenolol LASA errors
    Refer to the NPA resource on “look-alike sound-alike items” which lists common items (generic and brand) with similar names
  • Delivery driver errors
    Ensure delivery drivers are following standard operating procedures when delivering pharmacy items that have been prepared by the pharmacy

Summary of Scotland Patient Safety Incident Report analysis for Quarter 4 2018 to Quarter 1 of 2019

Medication error category

The most common error category reported continued to be ‘wrong drug/medicine’ (32%)

The ‘wrong strength’ error category accounted for 23% of all errors.

Contributing factors

Task factors accounted for the majority of contributing factors (58%), similar to the previous report period. Task factors include work guidelines/procedures/policies and availability of decision-making aids.

Examples of contributing factors for errors defined as “wrong strength” were:

  • untidy shelves
  • replacing split strips of tablets back into open boxes of the wrong strength
  • self-checking prescriptions

Degree of harm
Errors resulting in ‘none’ made up majority of reports at 84%.

The error rate for low harm was 10% and moderate harm’ was 6%.

An example of an incident reported which resulted in ‘moderate harm’ was when allopurinol was dispensed for a prescription for atenolol. The patient took the wrong medicine for three weeks which resulted in significant changes in heart rate and blood pressure.

Examples
Real examples of the following error types can be found in the full Scotland Patient Safety Incident report, including my top tips for minimising errors such as:

  • Posting medicines through the letterbox
  • Mismatching patient and medicines.

The full Scotland Patient Safety Incident report can be accessed here: https://www.npa.co.uk/wp-content/uploads/2019/06/Patient-Safety-Incident-Report-Scotland-May-2019.pdf.

Reporting errors through the NPA incident reporting platform
I would like to request your help in that when reporting errors, please provide a detailed description of the patient safety incident in the ‘describe what happened’ field (think about the sequence of events and how the error was concluded). This is important because writing only a brief description, for example, ‘wrong strength given’ is not enough as it does not provide sufficient information for us to conduct a full and complete data analysis which is a key part of providing this report.

To report any patient safety incident, please use the confidential report form:  

Patient Safety Incident Reporting (Scotland)

For further information, advice and/or support on any patient safety or pharmacy topic/mater, please contact the NPA Pharmacy team on 01727 891800 or email at pharmacyservices@npa.co.uk.

Kind regards,

Leyla Hannbeck MSc, MRPharmS, MBA
NPA Director of Pharmacy
Medication Safety Officer